Chinese slimming capsules make people ill
People who have been taking Chinese slimming capsules, available on the Internet, reported serious health problems that include nausea and poisoning, according to a report.health and fitness Updated: Apr 09, 2009 13:42 IST
People who have been taking Chinese slimming capsules, available on the Internet, reported serious health problems that include nausea and poisoning, according to a report. Since 2005, the poison emergency centres in Freiburg and Gittingen, Germany, have registered a total of 17 patients with health problems after taking Chinese slimming capsules.
Fifteen women and two men exhibited symptoms of poisoning, including nausea, tachycardia, headache, agitation, dyspnea, and insomnia.
A 14-year-old girl had to be admitted to a psychiatric ward because of acute confusion. A man developed a psychosis after taking the capsules. Severe symptoms of poisoning mainly occurred in combination with other drugs.
Pharmacologist Dieter Miller and his co-authors described the documented cases of poisoning in a report. These products are advertised on the Internet as herbal food supplement. However, the formulation has been shown to contains sibutramine, which mainly works by making you feel more 'full' with less food. It reduces appetite and enhances satiety.
The sibutramine dose in each capsule corresponded to twice the daily maximum dose of the prescription drug in Germany.Patients often fail to inform their doctors that they are taking herbal products, as they regard these as harmless.
Miller assumes that the consumption of food supplements containing sibutramine is much greater than has been recorded. Moreover, the causal connection is not recognised in many cases and the poison information centre is not consulted.
These findings were published in the current edition of Deutsches Irzteblatt International.The authors urge that manufacturers should be obliged to declare ingredients and doses, said a Deutsches release.
First Published: Apr 09, 2009 13:38 IST